Texas, 2023

Wildfire in Texas, August 18 to 19, 2023

August 18 to 19, 2023 · NWS BRO · 1 event in 1 county or zone

Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of August 18th. Moderate southeasterly winds combined with cured ground fuels from the developing drought allowed for rapid wildfire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of August 18th. Moderate southeasterly winds combined with cured ground fuels from the developing drought allowed for rapid wildfire growth. The Electric Slide Fire in southcentral Brooks County ignited the afternoon of August 18th around 3:25 PM CDT and continued until 6:04 PM CDT on August 19th when it was announced it was 100 percent contained. The fire consumed a total of 1,456 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 18, 2:22 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 18, 2:22 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
322 PM CDT Fri Aug 18 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 229 PM CDT Fri Aug 18 2023

The searing heat that has dominated the summer continues through the
first half of the weekend as the southern edge of the expanding 500
mb ridge ("heat dome") continues to cover all of south Texas to the
Rio Grande. The 12Z deterministic ECMWF and GFS do show a weak
inverted trough slipping from east to west across northern
Tamaulipas Saturday afternoon/Saturday night which shows a slight
increase in deep layer moisture hugging the Rio Grande during that
time. Time-height cross sections show this mainly as cirrus above
the 500 mb layer, with moisture otherwise confined to the usual
lifting few to scattered cumulus that should form after sunrise each
morning then thin/flatten by early afternoon.

Some of the model blends hint at an isolated early to mid afternoon
shower/thunderstorm across lower Valley through Kenedy along/near IH-
69E, but other data suggest more of a "silent" 10 percent forecast,
so this was followed from the previous forecast over land areas.

As for heat?  Very similar to today on Saturday, which means
Advisory level heat index (feels like temperature) may be confined
to areas along/east of IH-69E toward Laguna Madre.  Hidalgo and
Brooks County are in check now (closer to 105 heat index as
advisories begin at 111) and with daylight hours shortening, there
is less time for any sea breeze surge to arrive before early evening
temperature drops now as compared with June/early July. Will defer
to later shifts for another issuance for Saturday.

Regardless, continued warm/sultry nights keep overnight values
between 95 and 100 (evening) and 88 to 95 (late night) which has
been the story for most of the past two months.

&&

.LONG TERM...
(Sunday through next Friday)
Issued at 229 PM CDT Fri Aug 18 2023

Another hot and mostly dry forecast is expected on Sunday across
the CWA due to the large and dominant 600+ dam mid-level ridge
axis centered across KS and MO.  Borderline heat advisory
conditions will occur across mainly Kenedy county on Sunday with
most areas reaching heat indices around 105-110. The Lower RGV
and the coastal waters will have sufficient tropospheric moisture
on Sunday to warrant slight chance POPs, aided by the seabreeze
circulation.

Of course, the main item of concern will be the tropical wave that
will be tracking westward across the Gulf of Mexico between Sunday
and Tuesday. NHC is now indicating a 40% chance of TC development
with this system. Most of the deterministic and ensemble guidance
still indicates that this system will either remain an open wave
or perhaps reach tropical depression or weak tropical storm
strength before making landfall. The ensemble guidance from the
GEFS, CMC, and ECMWF is overall not as bullish on TC development
with the 12Z cycle but there are several members especially from
the EC that do prog TC strength. Landfall location has come into
better agreement especially with the dominant ridge axis remaining
in place and allowing a generally brisk westward motion of this
system. The net result is that both our CWA and the CRP CWA will
be primarily impacted by this system beginning Monday night
through Wednesday morning. With such a quick movement of this
system and the ridge axis aloft building in during the day on
Wednesday, rain chances are expected to wane throughout the day on
Wed and especially by Wed night. Did bump POPs down slightly from
the NBM but overall kept in likely to low-end categorial POPs for
Tue.

The main hazards will be heavy rain and rip currents. Generally
expecting 0.5-1.5 inches across the CWA. We will likely see
isolated 2+ inch areas, especially with QPF NBM 90th percentile
values showing 3-4 inches. However, we should not see widespread
significant amounts given the quick movement of this system and
despite the 2.6-2.7 PWATs due to very deep moisture advection.
Increased rips look to be a very good bet due to the moderate to
occasionally strong easterly flow and building swells.

Residual moisture behind this system on Thu and Fri will maintain
isolated convection going in the forecast. With wetter soils
expected on Thu and Fri, high temps should be at least several
degrees cooler than what has been occurring over the past week or
so. Conditions should remain below heat advisory criteria.

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CDT Fri Aug 18 2023

Same stuff...different day as generally dry air through the column
dominates into early Saturday. Mainly a wind forecast once
again...with the usual diurnal thermals the story for landing and
takeoff especially for smaller general aviation aircraft where
pulse gusts to 25-30 mph this afternoon/early this evening can
produce additional chop/bumpiness. The usual east to west
progression also follows, with McAllen seeing the strongest winds
between 5 and 9 PM before subsiding, with the lower Valley
terminals dropping below 10 knots by 9 or 10 PM. Some model
guidance suggesting pockets of MVFR stratocumulus late
tonight/early Saturday so dropped in a FEW020 to cover. Mid level
water vapor indicating cirrus just south of the border...some of
that associated with outflow from large Hurricane Hilary moving
toward Baja California...but not enough to mention in the forecast
just yet.

&&

.MARINE...
Issued at 229 PM CDT Fri Aug 18 2023

Now through Saturday Night...

Other than isolated showers mainly south of Port Mansfield and east
of the 20 nm line...which has been the trend today and likely to
continue through Saturday night...Gulf winds will remain below 15
knots overnight and 10 knots or less during the day Saturday with
seas behaving as well, generally 2 feet or less.  The rain area
could nudge into the nearshore waters Saturday night associated with
the aforementioned weak upper level disturbance, but that's about it.

Sunday through Friday...

Obviously, the sea state will largely depend upon the track and
development of the tropical wave that is progged to move westward
across the Gulf Sun through Tue. Used a blend of GFS/EC/NBM for
the winds as the raw NBM was just way too low by as much as 5-10
knots. For now, the initial swells will be arriving by Mon night
and spread and build across the waters on Tue. With winds perhaps
reaching 20-25 kt, we could be looking at seas as high as 5-7 ft
across the offshore waters on Tue. Swell decay will then occur on
Wed and continue that trend through the remainder of the workweek.

&&

.FIRE WEATHER...
Issued at 229 PM CDT Fri Aug 18 2023

Saturday: Winds should be on the low side through mid afternoon, but
gusts over 20 mph thereafter combined with humidity around 25
percent west of IH-69C could be something to watch for locally
rapid spread of any wildfires that start. Fuels of all types
remain critically dry and energy release component is at the 97th
percentile...about as high as it can get for this time of year. As
we've seen recently with large wildfires in Zapata and near
Granjeno, it would only take a spark to get high grasses to
rapidly burn.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             81  98  81  96 /   0  10  10  20
HARLINGEN               78 100  77  99 /   0  10  10  20
MCALLEN                 80 103  80 101 /   0  20   0  10
RIO GRANDE CITY         80 104  78 101 /   0  10   0  10
SOUTH PADRE ISLAND      81  90  81  89 /   0  10  20  20
BAYVIEW/PORT ISABEL     80  96  78  95 /   0  10  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ250-251-253>255-
     351-353>355.

GM...None.
&&

SHORT TERM...52-Goldsmith
LONG TERM....80-MB
AVIATION...52-Goldsmith
Hazardous weather outlook, Aug 18, 3:24 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Brownsville TX
424 AM CDT Fri Aug 18 2023

TXZ248>255-351-353>355-451-454-455-190930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
424 AM CDT Fri Aug 18 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat Advisory is in effect from 1 PM to 7 PM tonight for Hidalgo,
Brooks, Inland and Coastal Kenedy, Inland and Coastal Willacy, and
Inland and Coastal Cameron.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat index values of 105 to 110 degrees are expected during the
afternoon hours of the period. A Heat Advisory is possible for
portions of Deep South Texas and the Rio Grande Valley, mainly
Saturday.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-190930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
424 AM CDT Fri Aug 18 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
August 18, 2:25 PM CST to August 19, 5:04 PM CST
Where
Brooks forecast zone
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Electric Slide Fire in Brooks County burned 1,456 acres. A Spot Request was received at 3:47 PM CDT and satellite data was used to estimate the start time of the fire at around 2:41 PM CDT on August 18th. It was contained at 6:04 PM CDT on August 19th. The event known as the Electric Slide Fire was estimated to have ignited around 2:41 PM CDT about 2 miles southwest of Encino, TX on August 18th. It burned until the afternoon of August 19th when it was announced to be 100 percent contained at 6:04 PM CDT. This wildfire consumed a total of 1,456 acres between US HWY-281 on the eastern flank and County Road 304 on the northern flank. A Spot Request submitted by the Texas A&M Forest Service on August 18th and the GOES-16 Natural Fire RGB channel were used as a guide for ignition time and rapid spread that followed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110721.